Sobolev embeddings into BMO, VMO, and \(L_{\infty}\). (English) Zbl 1035.46502

The main result of this paper is a characterization of all rearrangement invariant Banach function spaces \(X\) such that the associated Sobolev spaces \(S\) of functions whose gradients belong to \(X\) is continuously imbedded in the John Nirenberg class of bounded mean oscillation functions or in the class \(L_\infty\). The Marcinkiewicz space \( L_{n,\infty}\) is the largest rearrangement invariant space \(X\) satisfying the continuous imbedding of \(S\) into BMO. Then it is shown that the Lorentz space \(L_{n,1}\) is the largest rearrangement invariant space \(X\) such that \(S\) is continuously imbedded in the space \(L_\infty\). Finally, the authors show a necessary and sufficient condition for \(S\) to be uniformly included in the Sarason class of vanishing mean oscillation functions.
We wish to point out that basic steps for the imbedding results are two interesting generalizations of the Pólya-Szegö inequality in the context of rearrangement invariant spaces.


46E35 Sobolev spaces and other spaces of “smooth” functions, embedding theorems, trace theorems
46E30 Spaces of measurable functions (\(L^p\)-spaces, Orlicz spaces, Köthe function spaces, Lorentz spaces, rearrangement invariant spaces, ideal spaces, etc.)
Full Text: DOI


[1] [A]Adams, R. A.,Sobolev Spaces, Academic Press, New York-London, 1975.
[2] [BS]Bennett, C. andSharpley, R. Interpolation of Operators, Pure Appl. Math.129, Academic Press, Boston, Mass., 1988.
[3] [BC]Bramanti, M. andCerutti, C.,W p 1,2 solvability for the Cauchy-Dirichlet problem for parabolic equations with VMO coefficients,Comm. Partial Differential Equations 18 (1993), 1735–1763. · Zbl 0816.35045 · doi:10.1080/03605309308820991
[4] [BZ]Brothers, J. E. andZiemer, W. P., Minimal rearrangements of Sobolev functions,J. Reine Angew. Math. 384 (1988), 153–179. · Zbl 0633.46030
[5] [C]Calderón, A. P., Spaces betweenL 1 andL and the theorem of Marcinkiewicz,Studia Math. 26 (1966), 273–299. · Zbl 0149.09203
[6] [Ch]Chirenza, F.,L p -regularity for systems of PDE’s with coefficients in VMO, inNonlinear Analysis, Function Spaces and Applications 5 (Krbec, M., Kufner, A., Opic, B., and Rákosník, J., eds.), pp. 1–32, Prometheus, Prague, 1995.
[7] [CFL]Chiarenza, F., Frasca, M. andLongo, P.,W 2,p -solvability of the Dirichlet problem for non divergence elliptic equations with VMO coefficients,Trans. Amer. Math. Soc. 330 (1993), 841–853. · Zbl 0818.35023 · doi:10.2307/2154379
[8] [Ci]Cianchi, A., Continuity properties of functions from Orlicz-Sobolev spaces and embedding theorems,Ann. Scuola Norm. Sup. Pisa 23 (1996), 575–608. · Zbl 0877.46023
[9] [CEG]Cianchi, A., Edmunds, D. E. andGurka, P., On weighted Poincaré inequalities,Math. Nachr. 180 (1996), 15–41.
[10] [EGO]Edmunds, D. E., Gurka, P. andOpic, B., On embeddings of logarithmic Bessel potential spaces,J. Funct. Anal. 146 (1997), 116–150. · Zbl 0934.46036 · doi:10.1006/jfan.1996.3037
[11] [EKP]Edmunds, D. E., Kerman, R. andPick, L., Optimal Sobolev imbeddings involving rearrangement-invariant quasinorms, Manuscript, 1997.
[12] [EOP]Evans, W. D., Opic, B. andPick, L., Interpolation of operators on scales of generalized Lorentz-Zygmund spaces,Math. Nachr. 182 (1996), 127–181. · Zbl 0865.46016 · doi:10.1002/mana.19961820108
[13] [F]Fiorenza, A., A summability condition on the gradient ensuring BMO, to appear inRev. Mat. Univ. Complut. Madrid 11 (1998). · Zbl 0926.46028
[14] [GJ]Garnett, J. B. andJones, P. W., The distance in BMO toL Ann. of Math. 108, (1978), 373–393. · Zbl 0383.26010 · doi:10.2307/1971171
[15] [JN]John, F. andNirenberg, L., On functions of bounded mean oscillation,Comm. Pure Appl. Math. 14 (1961), 415–426. · Zbl 0102.04302 · doi:10.1002/cpa.3160140317
[16] [KP]Kerman, R. andPick, L., Optimal Sobolev imbeddings involving Orlicz spaces, Manuscript, 1997.
[17] [KR]Krasnosel’skii, M. A. andRutitskii, Ya. B.,Convex Functions and Orlicz Spaces, Noordhoff, Groningen, 1961.
[18] [LaP]Lai, Q. andPick, L., The Hardy operator,L and BMO,J. London Math. Soc. 48 (1993), 167–177. · doi:10.1112/jlms/s2-48.1.167
[19] [LP]Lang, J. andPick, L., The Hardy operator and the gap betweenL and BMO,J. London Math. Soc. 57 (1998), 196–208. · Zbl 0922.47044 · doi:10.1112/S0024610798005651
[20] [S]Stein, E. M.,Harmonic Analysis, Princeton Univ. Press, Princeton, N. J., 1993.
[21] [T1]Talenti, G.,An Embedding Theorem, Essays of Math. Analysis in honour of E. De Giorgi, Birkhäuser, Boston, 1989.
[22] [T2]Talenti, G., An inequality betweenu * and |gradu|*, inGeneral Inequalities 6 (Oberwolfach 1990) (Walter, W., ed.), Internat. Ser. Numer. Math.103, pp. 175–182, Birkhäuser, Basel, 1992.
[23] [T3]Talenti, G., Inequalities in rearrangement-invariant function spaces inNonlinear Analysis, Function Spaces and Applications 5 (Krbec, M., Kufner, A., Opic, B., and Rákosník, J., eds.), pp. 177–230, Prometheus, Prague, 1995.
[24] [To]Torchinsky, A.,Real-variable Methods in Harmonic Analysis, Academic Press, Orlando, Fla., 1986. · Zbl 0621.42001
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.